Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Springfield, MO

May 4, 2020Cedar County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2020, 11:32 AM CDT for Cedar County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 11:32 AM CDT (16:32 UTC)
Expired
May 4, 2020, 12:03 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Cedar County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS53 KSGF 041632
SVRSGF
MOC039-041730-
/O.NEW.KSGF.SV.W.0124.200504T1632Z-200504T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1132 AM CDT Mon May 4 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cedar County in southwestern Missouri...

* Until 1230 PM CDT.

* At 1131 AM CDT, a severe thunderstorm was located 11 miles east of 
  Sheldon, or 14 miles south of El Dorado Springs. Otherstorms were 
  located just west of Caplinger Mills. These storms were moving 
  east at 45 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Stockton Lake...                  Stockton State Park...
  El Dorado Springs...              Stockton...
  Jerico Springs...                 Umber View Heights...
  Bearcreek...                      Masters...
  Olympia...                        Caplinger Mills...
  Wagoner...                        Arnica...
  Filley...                         Cedar Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9381 3783 9381 3783 9363 3758 9362
      3759 9408 3790 9407
TIME...MOT...LOC 1631Z 267DEG 38KT 3768 9409 

HAIL...2.00IN
WIND...60MPH
 
$$

Raberding
1 follow-up statement
568 
WWUS53 KSGF 041703
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1203 PM CDT Mon May 4 2020

MOC039-041713-
/O.CAN.KSGF.SV.W.0124.000000T0000Z-200504T1730Z/
Cedar MO-
1203 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR CEDAR COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southwestern and west central Missouri.

LAT...LON 3789 9381 3783 9381 3783 9363 3758 9362
      3759 9408 3790 9407
TIME...MOT...LOC 1702Z 267DEG 38KT 3770 9366 

$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:33 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 4, 9:33 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
933 AM CDT Mon May 4 2020

.MESOSCALE DISCUSSION...
Issued at 923 AM CDT Mon May 4 2020

Severe thunderstorm watch 161 was extended southward to the AR
border with approaching cluster of storms producing up to baseball
sized hail moving across southeast KS and northeast OK into
southwest MO at this time. These storms are rooted above the
boundary layer this morning so expecting mainly a hail threat
until early afternoon. Once storms become surface based around
early to mid afternoon we expect to see an increase in straight-
line wind and tornado potential.

&&

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Mon May 4 2020

The frontal boundary that pushed through the Ozarks yesterday
will lift north through the region today as a warm front. Models,
both synoptic and CAMS, have been rather consistent in developing
showers and elevated storms this morning along and north of the
front. The primary concern with this first round of elevated
storms will be large hail and some isolated severe wind gusts.

Steep lapse rates, ample moisture and good instability will
provide the fuel for hail to half dollars in size with the early
round of convection.

As the warm front lifts north, a deepening surface low will move
across the plains and ultimately push an inverted trough through the
Ozarks this afternoon and evening. Models do show a small scale
surface low that moves to the Southeast across far northeastern
Oklahoma and The Boston Mountains of northwestern Arkansas. In
advance of the trough, southerly flow will keep the ingredients
for severe weather for all of the Missouri Ozarks and southeastern
Kansas.

MLCape values from 2000-3000 j/kg, steep lapse rates, cool air
aloft, a 40-50kts low level jet nosing into the region and ample
enough shear, bulk deep layer shear of 40-50kts, will provide
support for strong to severe thunderstorms this afternoon and
evening with all modes of severe weather possible.

With little CAP expected storms may develop across far eastern
Kansas. Supercells may be the initial storm mode before
developing into a line of storms as it makes its way across the
Ozarks. Steep lapse rates and ample instability will allow for
strong updraft strengths and large hail potential with 2 inch hail
or larger possible. Additionally, damaging straight line winds
and isolated tornadoes will be possible. Locations along and west
of Highway 49 may see the greatest chance for tornado development,
which may be tied to the initial storm mode this afternoon.

The storms will also be efficient rainfall producers with the
potential for 1-2 inch per hour rates. Models do show storms
moving at a good pace across the region through the event,
however, where storms move over the same areas, some isolated
flooding may occur. This will be especially possible for flood
prone locations.

Low pressure and thunderstorm activity will exit the region
shortly after midnight, with windy conditions filtering into the
area behind the storms. Northerly winds will also bring cooler air
into the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 AM CDT Mon May 4 2020

A cooler period of weather is expected for Tuesday and into next
weekend. Current indications are for daily highs to be 5-10
degrees below normal for this time of year. Normal highs for early
May are normally in the lower 70s. There may be some readings in
the upper 30s Friday and Saturday nights thanks to this returning
cooler air.

A system will move through the upper level northwesterly flow
Thursday night into Friday. This will bring the next chance for
rain and maybe some thunder.

The weekend looks cool and dry with another chance for rain coming
at the beginning of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 658 AM CDT Mon May 4 2020

Aviators flying into the Ozarks will contend with shower and
thunderstorm development today. Initially this morning, flight
conditions will be VFR. However, as storms develop, MVFR ceilings
and visibilities will occur. Winds will shift to the North behind
a cold front this evening with low IFR ceilings filtering into
the area for the overnight hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...TERRY
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, May 4, 9:05 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
905 AM CDT Mon May 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
905 AM CDT Mon May 4 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Strong to severe thunderstorms will be possible through this
morning. A few of these storms may produce large hail to the size of
tennis balls and isolated damaging winds to 60 mph.

Additional strong to severe thunderstorms are expected again late
this afternoon and evening. Large hail around two inches in size,
damaging winds to 60 mph, and tornadoes will all be possible.

The highest potential for tornadoes will be over far southeast
Kansas into southwest Missouri mainly along and west of Interstate
49. However, isolated tornadoes will be across all of the Missouri
Ozarks.

Localized areas of flooding cannot be ruled out through today
especially where storms move over the same locations, as rainfall
rates of 1 to 2 inches per hour will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and a few thunderstorms will be possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will be needed today and tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, May 4, 10:32 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HAIL             1 ENE ANDERSON          36.65N 94.43W
05/04/2020  E1.00 INCH       MCDONALD           MO   PUBLIC

&&

SR
Special weather statement, May 4, 10:38 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
1038 AM CDT Mon May 4 2020

MOZ067-041645-
St. Clair MO-
1038 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 1145 AM
CDT...

At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm over
El Dorado Springs, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Truman Lake...                    Appleton City...
Osceola...                        Lowry City...
Collins...                        Roscoe...
Vista...                          Gerster...
Harper...                         Iconium...
Tiffin...                         Johnson City...
Taberville...                     Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central, southwestern and west central Missouri.

LAT...LON 3820 9372 3821 9351 3820 9350 3792 9352
      3791 9357 3783 9357 3784 9381 3789 9381
      3790 9407 3821 9405
TIME...MOT...LOC 1538Z 251DEG 33KT 3791 9399

Raberding
Special weather statement, May 4, 11:21 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
1121 AM CDT Mon May 4 2020

MOZ102-041645-
Barry MO-
1121 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARRY COUNTY UNTIL
1145 AM CDT...

At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cassville, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Table Rock Lake...                Shell Knob...
Jenkins...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southwestern Missouri.

LAT...LON 3676 9378 3681 9358 3674 9357 3660 9358
      3659 9377
TIME...MOT...LOC 1620Z 255DEG 24KT 3668 9374

Raberding
Special weather statement, May 4, 11:22 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1122 AM CDT Mon May 4 2020

MOZ089-041645-
Dade MO-
1122 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DADE COUNTY UNTIL 1145
AM CDT...

At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or 8 miles southwest of Greenfield, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  Greenfield...
Lockwood...                       Everton...
Dadeville...                      South Greenfield...
Pennsboro...                      Meinert...

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southwestern Missouri.

LAT...LON 3729 9405 3739 9405 3752 9362 3731 9362
      3728 9363
TIME...MOT...LOC 1622Z 255DEG 24KT 3732 9394

Raberding
Special weather statement, May 4, 11:25 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
1125 AM CDT Mon May 4 2020

MOZ094-041715-
Lawrence MO-
1125 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE COUNTY UNTIL
1215 PM CDT...

At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mount Vernon, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Monett...                         Aurora...
Mount Vernon...                   Marionville...
Pierce City...                    Verona...
Stotts City...                    Freistatt...
Hoberg...                         Chesapeake...

This includes Interstate 44 between mile markers 34 and 48.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southwestern Missouri.

LAT...LON 3693 9363 3693 9403 3709 9404 3713 9361
      3692 9361
TIME...MOT...LOC 1625Z 255DEG 24KT 3703 9391

Raberding
Local storm report, May 4, 11:27 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             1 WNW SHELDON           37.66N 94.30W
05/04/2020  E1.25 INCH       VERNON             MO   PUBLIC

            REPORT VIA CONVENIENCE STORE IN SHELDON OF
            QUARTERS TO HALF DOLLAR SIZE HAIL. TIME
            ESTIMATED FROM RADAR.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon3 days
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon5 days
May 4, 8:26 AM CDTRiver Flood WarningSGFCedar3 days
May 4, 9:20 AM CDTSevere Thunderstorm WarningSGFJasper, Newton40 min
May 4, 9:52 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton53 min
May 4, 9:53 AM CDTSevere Thunderstorm WarningSGFBarton36 min
May 4, 9:58 AM CDTSevere Thunderstorm WarningSGFJasper47 min
May 4, 10:04 AM CDTSevere Thunderstorm WarningSGFVernon56 min
May 4, 10:17 AM CDTSevere Thunderstorm WarningSGFCedar, Dade44 min
May 4, 10:23 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 4, 10:38 AM CDTSpecial Weather StatementSGFSt. Clair67 min
May 4, 10:41 AM CDTSevere Thunderstorm WarningSGFJasper34 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald30 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton22 min
May 4, 10:56 AM CDTSevere Thunderstorm WarningSGFBarton49 min
May 4, 11:03 AM CDTSevere Thunderstorm WarningSGFVernon42 min
May 4, 11:21 AM CDTSpecial Weather StatementSGFBarry24 min
May 4, 11:22 AM CDTSpecial Weather StatementSGFDade23 min
May 4, 11:25 AM CDTSpecial Weather StatementSGFLawrence50 min
May 4, 11:30 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk45 min
May 4, 11:37 AM CDTTornado WarningSGFBarton, Cedar, Vernon11 min
May 4, 11:39 AM CDTSevere Thunderstorm WarningSGFLawrence12 min
May 4, 11:51 AM CDTSpecial Weather StatementSGFGreene24 min
May 4, 11:54 AM CDTSevere Thunderstorm WarningSGFDade40 min
May 4, 12:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk45 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk49 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster36 min
May 4, 12:25 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon65 min
May 4, 12:27 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede48 min
May 4, 12:45 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory60 min
May 4, 12:57 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster29 min
May 4, 1:08 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster32 min
May 4, 1:20 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan42 min
May 4, 1:21 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski33 min
May 4, 1:22 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Laclede, Polk53 min
May 4, 1:29 PM CDTSevere Thunderstorm WarningSGFWright46 min
May 4, 1:34 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell41 min
May 4, 1:53 PM CDTSevere Thunderstorm WarningSGFDent, Texas67 min
May 4, 2:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski, Webster, Wright64 min
May 4, 2:14 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Shannon16 min
May 4, 2:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon47 min
May 4, 2:43 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Laclede, Phelps, Pulaski and 3 more62 min
May 4, 3:04 PM CDTSevere Thunderstorm WarningSGFOregon11 min
May 4, 3:18 PM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Shannon57 min
May 4, 4:41 PM CDTRiver Flood WarningSGFSt. Clair48 hr
May 4, 5:06 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper24 min
May 4, 5:27 PM CDTSevere Thunderstorm WarningSGFNewton48 min
May 4, 5:43 PM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas4 hr
May 4, 5:55 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 4, 6:12 PM CDTSpecial Weather StatementSGFCedar48 min
May 4, 6:31 PM CDTTornado WarningSGFMcDonald, Newton29 min
May 4, 6:33 PM CDTSpecial Weather StatementSGFDade42 min
May 4, 6:44 PM CDTSpecial Weather StatementSGFHickory46 min
May 4, 6:50 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald40 min
May 4, 6:53 PM CDTSevere Thunderstorm WarningSGFNewton20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.